New Mexico, 2017

Flash Flood in New Mexico, September 30, 2017

September 30, 2017 · NWS EPZ · 1 event in 1 county or zone

An upper low was lifting out over the Rockies with an 80 knot upper level jet moving|onto the southern plains. A strong surface high was located over the midwest with strong easterly winds keeping Gulf moisture across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was lifting out over the Rockies with an 80 knot upper level jet moving|onto the southern plains. A strong surface high was located over the midwest with strong easterly winds keeping Gulf moisture across the region. Nocturnal thunderstorms developed in the early morning hours of September 30 and trained over the Silver City area with up to 3.45 inches of rain reported just north of town. This heavy rain lead to flash flooding which resulted in 2 fatalities in the Pinos Altos Creek area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 29, 2:23 PM MST, 10 hours 4 minutes earlier.

Area forecast discussion, Sep 29, 2:23 PM MST, 10 hours 4 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
323 PM MDT Fri Sep 29 2017

.SYNOPSIS...
Upper trough remaining just west of New Mexico will continue to
pump tropical moisture up to the Borderland tonight and again on
Saturday. This will keep scattered thunderstorms going both days,
although the activity will taper off on Saturday. A few of these
storms, especially tonight, could become severe with large hail
and damaging winds. The trough moves through the area Saturday
night, ushering in drier air for Sunday and Monday, resulting in
mostly clear skies. By Tuesday and Wednesday, high pressure
building over east Texas and the Gulf States will turn upper flow
to the south and bring up more moisture. Thus a chance of
thunderstorms again both Tuesday and Wednesday.

&&

.DISCUSSION...
Stormy weather expected to continue tonight, though things are off
to a slow start so far. Upper long wave trough persisting just to
our west with the axis extending from western Arizona up to closed
low over Wyoming. This south/southwest flow continues to bring
some sub tropical moisture up. Meanwhile at lower levels, east
flow was keeping low level moisture in place. Respectable MUCAPEs
of 500-1500 J/kg, along with decent shear environment suggest
severe storms are possible again, especially west of the Rio
Grande Valley.

Both GFS/ECMWF show the trough axis moving through the CWA by
late in the day Saturday. Expect another round of thunderstorms,
though more isolated than tonight. Upper trough moves through
Saturday night which should lead to clearing for Sunday and
Monday. Passage isn't exactly clean so weak disturbance aloft
remains over the eastern CWA Sunday. Hence kept a low POP in for
that area.

Upper pattern progression after Sunday shows long wave trough
persisting over the western U.S., with a new short wave entering
the western side of the trough, eventually to dig down to the
Great Basin by Tuesday. This begins turning upper flow
south/southwest again and allow Bermuda high to build back west
over the Gulf of Mexico. This combination will once again move
tropical moisture up to our area, much like the past few days.
Chances of thunderstorms again Tuesday through at least next
Friday. GFS shows PWs at ELP of 1.44 inches (record is 1.42
inches). Could be a repeat of the past couple of days.

&&

.AVIATION...Valid 30/00Z-01/00Z..
P6SM SCT-BKN020-40  BKN040-060 across all areas through period.
Scattered to numerous 1-3SM TSRA BKN010-020 or 5SM -SHRA BKN010-020
developing after 00Z and continuing through 08Z with storms moving
from southwest to northeast. Additional storm on the strong to
severe side after 00Z with 1-3SM +TSRAGS BKN015-025 GUST 50 KTS with
most of this activity also W OF A DMN TCS LINE until 08z. General
Winds generally east to southeast 5-15G25KTS. Otherwise sct SHRA
until 18z.

&&

.FIRE WEATHER...
More thunderstorms are forecast late this afternoon in SW New
Mexico, spreading north and east heading into the evening hours and
some again possibly strong to severe. Thunderstorms will diminish in
coverage Saturday. Drier air from the west will prevail Sunday and
Monday. For the Gila and Sacramentos, expect High overnight RH with
patchy fog and low clouds will linger into the morning hours Friday
and Saturday in the Gila Wilderness and Sacramento Mountains.
Temperatures will climb back up to near or slightly above normal on
Sunday, Thunderstorm chances will increase Tuesday through Thursday,
with higher terrain areas favored for precip chances/coverage. Vent
rates will remain hampered in the Sacramentos today, but very good
to excellent conditions will return by Sunday and Monday. Min RH
Friday and Saturday will run 40 to 50% lowlands and 55 to 65% above
7500 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  79  65  86 /  50  20  10   0
Sierra Blanca           59  72  60  86 /  40  40  10   0
Las Cruces              60  77  59  84 /  50  20  10   0
Alamogordo              57  78  57  83 /  40  40  10  10
Cloudcroft              46  58  45  65 /  50  60  10  10
Truth or Consequences   57  78  58  83 /  50  40  10  10
Silver City             57  73  54  78 /  50  30  10   0
Deming                  58  78  56  85 /  60  20  10   0
Lordsburg               61  81  58  85 /  40  20   0   0
West El Paso Metro      64  79  65  85 /  50  20  10   0
Dell City               61  77  59  86 /  40  40  20  10
Fort Hancock            63  77  62  88 /  40  30  20   0
Loma Linda              58  74  62  82 /  40  30  10  10
Fabens                  62  79  63  86 /  40  30  10   0
Santa Teresa            62  79  63  85 /  50  20  20   0
White Sands HQ          61  77  60  83 /  50  30  20  10
Jornada Range           57  78  58  83 /  50  30  20  10
Hatch                   60  77  58  85 /  50  30  20   0
Columbus                60  79  59  86 /  60  20  10   0
Orogrande               60  77  61  84 /  50  30  10  10
Mayhill                 48  63  49  75 /  50  60  10  10
Mescalero               49  67  50  73 /  50  60  10  10
Timberon                49  64  50  72 /  50  50  10  10
Winston                 47  73  48  79 /  50  40  10   0
Hillsboro               55  75  57  82 /  50  40  20   0
Spaceport               55  78  57  83 /  50  40  20  10
Lake Roberts            48  75  46  78 /  40  30  10   0
Hurley                  56  74  54  79 /  50  30  10   0
Cliff                   54  79  50  83 /  40  20  10   0
Mule Creek              55  78  49  81 /  30  20  10   0
Faywood                 56  74  55  80 /  60  30  20   0
Animas                  61  82  57  89 /  40  20   0   0
Hachita                 59  80  57  87 /  50  20   0   0
Antelope Wells          59  82  58  88 /  40  20   0   0
Cloverdale              59  80  58  85 /  20  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Novlan
Hazardous weather outlook, Sep 29, 10:39 AM MST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1139 AM MDT Fri Sep 29 2017

NMZ401>417-TXZ418>424-301745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1139 AM MDT Fri Sep 29 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms. A few may become severe with large hail
and damaging winds, mainly west of the Rio Grande Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms Saturday. No hazards expected Sunday and
Monday. Scattered thunderstorms developing Tuesday through
Thursday. Some heavy rain and local flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The El Paso radar (KEPZ), 185 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
September 30, 12:27 AM MST to 4:00 AM MST
Where
Grant County, 4.31 mi NNW of Silver City to 3.53 mi WSW of Slvr City Turner Arp
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
32.823, -108.309

Widespread rainfall amounts of 2 inches to almost 3.5 inches occurred around Silver City in the early morning hours. A water rescue was necessary in Tyrone. One vehicle was swept away in the Pinos Altos Creek low water crossing on East 19th Street. The vehicle became wedged in culvert running under US 180, but the driver and occupant were washed downstream. One body was recovered about 0.8 miles downstream near the confluence with Silva Creek. A second body was recovered about 1.2 miles downstream in the Silver City big ditch reach of San Vicente Arroyo near the Broadway Street bridge.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Grant2017-09-3047MaleIn WaterDirect
Flash Flood, Grant2017-09-3057FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722189.